Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Hanford, CA

June 12, 2015Kern County, California

NWS Hanford, CA issued this flash flood warning at Jun 12, 2015, 4:20 PM PDT for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 4:20 PM PDT (23:20 UTC)
Expired
Jun 12, 2015, 6:45 PM PDT
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 69 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WGUS56 KHNX 122320
FFWHNX
CAC029-130145-
/O.NEW.KHNX.FF.W.0003.150612T2320Z-150613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
420 PM PDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 645 PM PDT
    
* AT 417 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE
  MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...
  MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TEHACHAPI...HIGHWAY 58...AND HIGHWAY 202. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3518 11823 3504 11832 3512 11843 3522 11838

$$
MV
2 follow-up statements
283 
WGUS76 KHNX 130114
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
614 PM PDT FRI JUN 12 2015

CAC029-130145-
/O.CON.KHNX.FF.W.0003.000000T0000Z-150613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
614 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL KERN COUNTY...

LOCAL LAW ENFORCEMENT REPORTED WEST BOUND HIGHWAY 58 CLOSED DUE TO A 
LARGE AMOUNT OF MUD FLOW DEBRI. HIGHWAY 58 WESTBOUND NEAR TEHACHAPI 
WILL LIKELY BE CLOSED FOR SEVERAL HOURS.   
   
A FEW SHOWERS WILL BE POSSIBLE INTO THE EVENING HOURS...HOWEVER THE 
THREAT OF HEAVY RAIN HAS ENDED. 

RUNOFF FROM THE EXCESSIVE RAINFALL WILL LIKELY CONTINUE FOR NEXT 
HOUR OR SO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3518 11823 3504 11832 3512 11843 3522 11838

$$
MV
706 
WGUS76 KHNX 130144
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
644 PM PDT FRI JUN 12 2015

CAC029-130152-
/O.EXP.KHNX.FF.W.0003.000000T0000Z-150613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
644 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING FOR CENTRAL KERN COUNTY WILL EXPIRE AT 645
PM PDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

HIGHWAY 58 WESTBOUND IS CLOSED AND CLEAN UP EFFORTS CONTINUE. WATER 
IS NO LONGER FLOWING AND RAIN HAS ENDED. A FEW ISOLATED SHOWERS ARE 
POSSIBLE THIS EVENING WITH ONLY LIGHT AMOUNTS OF RAIN EXPECTED.

LAT...LON 3518 11823 3504 11832 3512 11843 3522 11838

$$

BARLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:30 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 PM PDT FRI JUN 12 2015

.SYNOPSIS...
AN UPPER LEVEL LOW WILL CONTINUE TO TRACK SLOWLY EASTWARD AND EXIT
INTO THE GREAT BASIN. THIS WEEKEND WILL HAVE A RETURN TO HIGHER
PRESSURE AS WELL ABOVE NORMAL TEMPERATURES AND DRIER CONDITIONS HIT
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS AND KERN DESERTS THIS AFTERNOON AND EVENING.

&&

.DISCUSSION...
ANOTHER DAY OF CONVECTIVE ACTIVITY ACROSS CENTRAL CALIFORNIA AS
SHOWERS AND THUNDERSTORMS DOMINATE THE SOUTHERN SECTIONS OF THE
DISTRICT. TODAY/S CONVECTIVE ACTIVITY IS RECEIVING ADDITIONAL
SUPPORT FROM A PIECE OF VORT MAX ENERGY CURRENTLY MOVING THROUGH
THE SOUTHERN CALIFORNIA. SATELLITE IMAGERY IS ABLE TO PICK UP ON
THE CIRCULATION AS THE FLOW NEAR YOSEMITE IS FROM THE EAST WHILE
THE GRAPEVINE HAS A NORTHERLY FLOW. SO FAR TODAY...ADIABATIC
DRYING HAS PREVENTED ANY CONVECTIVE ACTIVITY TO REACH THE VALLEY
FLOOR. HOWEVER...AS THE ATMOSPHERE MOISTENS...COULD SEE A SHOWER
REACH THE SANGER TO VISALIA...TO PORTERVILLE AREA. MODELS STILL
SHOWING SIGNIFICANT INSTABILITY OVER THE SOUTHERN PORTION OF
CENTRAL CALIFORNIA THROUGH THE DAY-LIGHT HOURS BEFORE MORE STABLE
AIR ENTERS THE REGION.

SATURDAY WILL HAVE THE VORT MAX MOVING INTO SOUTHERN ARIZONA AS
ONSHORE FLOW PUSHES MORE STABLE AIR INTO CALIFORNIA. AT THAT
POINT...WILL HAVE CONVECTION CONFINED TO THE HIGHER TERRAIN OF THE
SIERRA NEVADA AND TEHACHAPI RANGE. THIS SHIFT WILL ALLOW THE FLAT
RIDGE TO SHIFT EASTWARD AND MORE OVER CALIFORNIA. THE SHIFT WILL
ALLOW FOR FURTHER WARMING OF TEMPERATURES AS REACH WELL BEYOND THE
CENTURY MARK ACROSS MOST OF THE SAN JOAQUIN VALLEY. DUE TO THE
PASSAGE OF A TROF OVER THE RIDGE TO PRODUCE A FLAT PATTERN...THE
RIDGE WILL NOT HAVE THE STRENGTH TO PREVENT ANY ADDITIONAL TROF
FROM PUSHING ONSHORE. THEREFORE...A MORE ZONAL FLOW PATTERN WILL
DEVELOP TOWARD THE BEGINNING OF NEXT WEEK. WITH THIS...SATURDAY
MAY SEE THE PEAK IN DAY TIME HEATING BEFORE A COOL DOWN BEGINS ON
SUNDAY. WHILE NOT A TRUE TROF PASSAGE TOWARD THE LATER PERIODS OF
THE EXTENDED...THE FLOW WILL BECOME MORE ZONAL BEFORE THE MIDDLE
OF NEXT WEEK.

WILL SEE A GRADUAL COOL DOWN TO KEEPING THE DISTRICT BELOW THE
CENTURY MARK. THE STRONGER ONSHORE FLOW PATTERN WILL ALLOW FOR THE
TERMINATION OF SHOWERS AND THUNDERSTORMS OVER CENTRAL CALIFORNIA
BY THE END OF THE WEEKEND. LONGER RANGE MODELS THEN ATTEMPT TO
KEEP THE ZONAL FLOW PATTERN THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK WITH A SLIGHT CHANGE IN THE FLOW TOWARD NEXT THURSDAY. GFS
MOD-TREND/ECMWF BOTH SHOWING THE PASSAGE OF A WEAK TROF BY NEXT
FRIDAY. YET...MODEL ANALYSIS SHOWS LIMITED MOISTURE ONTO THE WEST
COAST LATER NEXT WEEK AS THE SURGE OF SUBTROPICAL MOISTURE REMAINS
NORTH OF HAWAII. THEREFORE...WINDS AND TEMPERATURES BEING THE
BIGGEST INFLUENCE ON THE REGION. MODEL CONSENSUS IS GROWING TOWARD
THIS PATTERN AS MODEL CERTAINTY INCREASES TOWARDS THIS SOLUTION.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PROVIDE FOR AREAS OF MVFR
AND LOCAL IFR IN LOW CLOUDS...PRECIPITATION AND MOUNTAIN OBSCURATION
OVER THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SOUTHERN SIERRA
NEVADA AND TEHACHAPI MOUNTAINS UNTIL 06Z SAT. OTHERWISE...VFR
CONDITIONS ARE EXPECTED DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON SATURDAY JUNE 13 2015... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO... KERN... KINGS AND TULARE COUNTIES AND SEQUOIA NATIONAL
PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 06-12      107:1985     66:1998     73:1985     47:1952
KFAT 06-13      107:1949     69:1922     71:1985     47:1907
KFAT 06-14      108:1966     65:1962     72:2007     42:1907

KBFL 06-12      110:1979     63:1998     75:1979     38:1907
KBFL 06-13      106:1940     75:1907     76:1975     41:1907
KBFL 06-14      111:1961     70:1962     78:1975     43:1907
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jun 12, 7:13 AM PDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
713 AM PDT FRI JUN 12 2015

CAZ096-097-131230-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
713 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

...AFTERNOON THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON AND EVENING.

* LOCATIONS INCLUDE: THE SIERRA NEVADA FROM YOSEMITE TO KERN
  COUNTY.

* IMPACTS: THUNDERSTORMS WILL PRODUCE DEADLY LIGHTNING AS WELL AS
  BRIEF HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

* TIMING: SATURDAY AFTERNOON AND EVENINGS.

* LOCATIONS INCLUDE: THE SIERRA NEVADA FROM YOSEMITE TO KERN
  COUNTY.

* IMPACTS: THUNDERSTORMS WILL PRODUCE DEADLY LIGHTNING AS WELL AS
  BRIEF HEAVY RAINS AND GUSTY WINDS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-131230-
KERN COUNTY MOUNTAINS-
713 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

...AFTERNOON THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON AND EVENING.

* LOCATIONS INCLUDE: TEHACHAPI...PINE MOUNTAIN CLUB...LAKE
  ISABELLA...FRAZIER PARK.

* IMPACTS: THUNDERSTORMS WILL PRODUCE DEADLY LIGHTNING AS WELL AS
  BRIEF HEAVY RAINS AND GUSTY WINDS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ098-099-131230-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
713 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERT.

...AFTERNOON THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON AND EVENING.

* LOCATIONS INCLUDE: MOJAVE...ROSAMOND...CHINA LAKE...RIDGECREST.

* IMPACTS: THUNDERSTORMS WILL PRODUCE DEADLY LIGHTNING AS WELL AS
  BRIEF HEAVY RAINS AND GUSTY WINDS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

SANGER

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Jun 12, 3:34 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
334 PM PDT FRI JUN 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DEBRIS FLOW      9 ENE MOUNTAIN MESA     35.67N 118.27W
06/12/2015                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP. WATER AND
            MUD KELSO CREEK RD/SR178

&&

WP

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.